FDA Changed The Warning Label On Bextra To Emphasize The Stealthy Reaction. The FDA has just changed the warning label on the pain reliever Bextra to emphasize the risk of a rare but potentially fatal “skin reaction,” Stevens-Johnson syndrome.
Calling Stevens-Johnson syndrome a “skin reaction” is like talking about headaches when you really mean a brain tumor.
Stevens-Johnson syndrome, or SJS, is not a rash. It’s an acute allergic reaction that makes the body burn up from inside, often leaving survivors blind and disabled. Incredible as it sounds, the syndrome can be triggered by medicine, including over-the-counter anti-inflammatory drugs such as ibuprofen and children’s formulations of Motrin and Advil.
Anti-convulsant medications such as phenobarbital and antibiotics including sulfa drugs, penicillin and cephalosporin have also been implicated. Patients with HIV have developed the syndrome in reaction to nevirapine, and the Food and Drug Administration has received 87 reports of cases linked to Bextra, including four deaths, since its approval in 2001 (the notice indicated some cases have been linked to other COX-2 inhibitors).
Anyone with a sensitivity to sulfa should be wary. But patients can develop the reaction to a drug even if they’ve used it without incident in the past, and children may be especially vulnerable.
“It’s rare thank God,” said Dr. Stephen Foster, of the Massachusetts Eye and Ear Infirmary in Boston, estimating there are between one and seven SJS cases per million people per year.
Nasty Blister Can Be Mistaken For Chicken Pox
But precisely because it’s so rare, SJS is often misdiagnosed. The first telltale symptoms nasty blisters can be mistaken for chicken pox. That error prevents treating physicians from taking the critical step of immediately suspending suspect medications. If they continue to administer the offending drugs, the damage is compounded.
That’s what happened to Julie
McCawley 10 years ago. She was 10 months old when she suffered a grand mal seizure and was placed on phenobarbital to control pediatric epilepsy. Julie’s mother, Jean, who has since founded the nonprofit Stevens-Johnson Foundation based in Westminster, Colo., said she remembers specifically asking the doctor whether phenobarbital had side effects.
“He said, ‘No, no, no; the only side effect is drowsiness,’ ” McCawley recalled.
Two weeks later, Julie woke up with a red and puffy eye. By the end of the day, her right eye was swollen shut and the left eye was beginning to swell up.
“My mom said that it looked like she was having some kind of allergic reaction,” Jean McCawley said. But they thought it must have been something the baby ate. “We didn’t even think about the medicine!”
McCawley took her daughter to the pediatrician, who gave the baby Motrin for her fever. “In front of my eyes, you could watch the blisters start to come out,” McCawley said. Even though the pediatrician was convinced Julie had chicken pox, sending the baby home with instructions to continue the Motrin and phenobarbital, Jean McCawley took the baby to the hospital a few days later. The blisters by then were the size of half-dollars, she said, and Julie’s eyes were swollen shut; her child was “unrecognizable.”
For four days, the baby was hospitalized with a diagnosis of chicken pox (“I said, is this normal?” McCawley recalled) until a nurse figured out the doctors had it wrong. “I don’t think this is chicken pox,” she told Jean. “I think she has Stevens-Johnson Syndrome.”
When the doctors wouldn’t listen, McCawley lied: she told a resident that her pediatrician said Julie had Stevens-Johnson Syndrome. Suddenly the staff sprang into action: an infectious disease specialist, a burn nurse and an ophthalmologist came in. The phenobarbital was discontinued, and Julie was treated like a burn victim: the staff stripped off her skin, which was already sloughing off in sheets, and wrapped her in bacitracin-soaked bandages from head-to-toe as she wailed in pain.
An ophthalmologist who pried Julie’s eyes open to reveal blood red where there once was blue told McCawley her daughter might be blind.
“I was furious, heartbroken and so angry,” McCawley said.
Julie is 11 now, and she’s in the sixth grade. She is blind in her right eye and has limited vision in her left; exposure to light is painful and she wears sunglasses most of the time. She is also hearing impaired. She can keep up in school and reads large-print textbooks, but kids, well, kids can be cruel.
“And she’s lucky!” McCawley said. “She survived well; she has some sight. I know too many children who are completely blind, in wheelchairs and still on feeding tubes. I know too many parents mourning their child this Christmas.”
McCawley wants the FDA to post bold black box warnings about SJS on medications. She says the FDA gets five reports each year of SJS linked to Children’s Motrin, a figure that could not be confirmed last week. Current labels on ibuprofen tell patients to stop the drug and call a doctor if they have an allergic reaction, hives and facial swelling. McCawley wants more. “We’re not here to terrorize people. We just want the pharmaceutical companies to add a warning that says, ‘In the event of a blistering rash, get yourself to a hospital and tell them you’re on this medication.’ ”